Alert archive / Washington / High Wind Warnings in 2022

High Wind Warning 5, NWS Spokane, WA

December 27, 20224 counties in Washington; Benewah County, Latah County, Idaho

NWS Spokane, WA issued this high wind warning at Dec 27, 2022, 11:23 AM PST for 4 counties in Washington; Benewah County, Latah County, Idaho. It took effect at Dec 27, 2022, 3:00 PM PST. It was in force for 11 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 27, 2022, 11:23 AM PST (19:23 UTC)
In effect from
Dec 27, 2022, 3:00 PM PST
Expired
Dec 28, 2022, 1:35 AM PST
In force
11 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Latah County, ID, Asotin County, WA, Garfield County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 97 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 27, 3:00 PM PSTFLOOD2 Ne Moscow, IDRELAYED FROM NOAA WEBEOC NOTIFICATION: FLOODING ALONG PARADISE CREEK IN MOSCOW, ID. THE MAJOR AFFECTED AREAS HAS BEEN FROM MOUNTAIN VIEW PARK (NORTH OF TOWN) ALONG PARADISE CREEK TO THE LATAH COUNTY FAIRGROUNDS (BLAINE ST & WHITE AVE). BRIDGE STREET HAS OVERFL
Dec 27, 6:14 PM PSTFLOOD1 Wnw Rockford, WAWATER OVER ROADWAY ON SR 27 AT MILE POST 69 BOTH DIRECTIONS NEAR ROCK CREEK.
Dec 27, 7:48 PM PSTFLOOD1 Nne Oakesdale, WAWATER OVER ROADWAY ON SR 27 BOTH DIRECTIONS AT MILE POST 39.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.4 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 474 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
474 m²/s²
0-3 km storm-relative helicity
547 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS76 KOTX 271923
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
1123 AM PST Tue Dec 27 2022

IDZ003-WAZ032-033-281500-
/O.UPG.KOTX.WI.Y.0007.221227T2300Z-221228T1500Z/
/O.NEW.KOTX.HW.W.0005.221227T2300Z-221228T1500Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of La Crosse, Colfax, Plummer, Rosalia,
Potlatch, Uniontown, Moscow, Clarkston, Genesee, Alpowa Summit,
Oakesdale, Pomeroy, Tekoa, and Pullman
1123 AM PST Tue Dec 27 2022

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM PST 
WEDNESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts 45 to 55 mph. 
  Localized gusts up to 60 mph expected especially near the Blue 
  Mountains and the Palouse where the strongest winds are expected 
  to peak Tuesday evening into early Wednesday morning.

* WHERE...La Crosse, Colfax, Plummer, Rosalia, Potlatch, Uniontown, 
  Moscow, Clarkston, Genesee, Alpowa Summit, Oakesdale, Pomeroy, 
  Tekoa, and Pullman.

* WHEN...From 3 PM this afternoon to 7 AM PST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ002-WAZ034>036-044-281500-
/O.CON.KOTX.WI.Y.0007.221227T2300Z-221228T1500Z/
Coeur d'Alene Area-Moses Lake Area-Upper Columbia Basin-Spokane
Area-Waterville Plateau-
Including the cities of Worley, Fairfield, Ephrata, Coulee City,
Airway Heights, Spokane Valley, Wilbur, Harrington, Post Falls,
Waterville, Badger Mountain Road, Davenport, Grand Coulee,
Hayden, Coeur d'Alene, Othello, Odessa, Creston, Downtown
Spokane, Ritzville, Mansfield, Cheney, Quincy, Moses Lake, and
Rockford
1123 AM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO 7 AM 
PST WEDNESDAY...

* WHAT...South winds 20 to 30 mph with gusts 45 to 55 mph expected. 
  Strongest winds will peak Tuesday evening through early Wednesday 
  morning.

* WHERE...Worley, Fairfield, Ephrata, Coulee City, Airway Heights, 
  Spokane Valley, Wilbur, Harrington, Post Falls, Waterville, Badger 
  Mountain Road, Davenport, Grand Coulee, Hayden, Coeur d'Alene, 
  Othello, Odessa, Creston, Downtown Spokane, Ritzville, Mansfield, 
  Cheney, Quincy, Moses Lake, and Rockford.

* WHEN...From 3 PM this afternoon to 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result. 
  Strong cross-winds may impact travel on west-east roadways and 
  interstates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CD
2 follow-up statements
903 
WWUS76 KOTX 280457
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
857 PM PST Tue Dec 27 2022

WAZ034-044-280600-
/O.CAN.KOTX.WI.Y.0007.000000T0000Z-221228T1500Z/
Moses Lake Area-Waterville Plateau-
857 PM PST Tue Dec 27 2022

...WIND ADVISORY IS CANCELLED...

$$

IDZ003-WAZ032-033-281300-
/O.CON.KOTX.HW.W.0005.000000T0000Z-221228T1500Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of Colfax, Clarkston, Genesee, Oakesdale,
Plummer, Clarkston Heights, Pomeroy, Rosalia, Pullman, Uniontown,
Moscow, Tekoa, La Crosse, and Potlatch
857 PM PST Tue Dec 27 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph.

* WHERE...Colfax, Clarkston, Genesee, Oakesdale, Plummer, Clarkston 
  Heights, Pomeroy, Rosalia, Pullman, Uniontown, Moscow, Tekoa, La 
  Crosse, and Potlatch.

* WHEN...Until 7 AM PST Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Scattered power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

IDZ002-WAZ035-036-281300-
/O.CON.KOTX.WI.Y.0007.000000T0000Z-221228T1500Z/
Coeur d'Alene Area-Upper Columbia Basin-Spokane Area-
Including the cities of Lamona, Post Falls, Ritzville, Worley,
Harrington, Rockford, Cheney, Odessa, Coeur d'Alene, Spokane,
Davenport, Ralston, and Hayden
857 PM PST Tue Dec 27 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM PST WEDNESDAY...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Lamona, Post Falls, Ritzville, Worley, Harrington, 
  Rockford, Cheney, Odessa, Coeur d'Alene, Spokane, Davenport, 
  Ralston, and Hayden.

* WHEN...Until 7 AM PST Wednesday.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

GKOCH
839 
WWUS76 KOTX 280935
NPWOTX

URGENT - WEATHER MESSAGE
National Weather Service Spokane WA
135 AM PST Wed Dec 28 2022

IDZ003-WAZ032-033-281045-
/O.CAN.KOTX.HW.W.0005.000000T0000Z-221228T1500Z/
Idaho Palouse-Lower Garfield and Asotin Counties-Washington
Palouse-
Including the cities of Moscow, Oakesdale, La Crosse, Pomeroy,
Potlatch, Clarkston Heights, Clarkston, Genesee, Tekoa,
Uniontown, Plummer, Pullman, Colfax, and Rosalia
135 AM PST Wed Dec 28 2022

...HIGH WIND WARNING IS CANCELLED...

The winds will continue to decrease through the morning.

$$

IDZ002-WAZ035-036-281045-
/O.CAN.KOTX.WI.Y.0007.000000T0000Z-221228T1500Z/
Coeur d'Alene Area-Upper Columbia Basin-Spokane Area-
Including the cities of Hayden, Ralston, Coeur d'Alene,
Ritzville, Lamona, Harrington, Davenport, Rockford, Odessa,
Worley, Cheney, Post Falls, and Spokane
135 AM PST Wed Dec 28 2022

...WIND ADVISORY IS CANCELLED...

The winds will continue to decrease through the morning.

$$

Fewkes

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this high wind warning went out at Dec 27, 4:25 AM PST, 6 hours 58 minutes earlier.

Area forecast discussion, Dec 27, 4:25 AM PST, 6 hours 58 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
425 AM PST Tue Dec 27 2022

.SYNOPSIS...
An active weather pattern is expected this week. On Tuesday and
Wednesday rain, mountain snow, and windy conditions will impact
much of the region. Additional weather systems will pass through
Thursday through next weekend bringing a mix of rain and snow to
the valleys and snow in the mountains.

&&

.DISCUSSION...
Today through Wednesday Night: A deep low near 965mb off the WA
coast will weaken to near 980-985mb as it tracks into southern BC
this afternoon. Ahead of this low the precipitable water values
are impressive, around 250-300% of normal. Models show this area
moving over N Idaho through the early morning before moving out.
But with the approaching low and continued moist southwest flow
ahead of it precipitation will persist into the afternoon
especially over the Cascades, NE Washington, and the Idaho
Panhandle with the assistance of upslope flow.

Wintry precipitation: Pockets of cold air lingering near the
Cascades will result in a continued wintry mix of rain, snow, and
freezing rain this morning where Winter Weather Advisories remain
in place. Opted to extend the advisory for the Cascade crest area
of Chelan county through 7 am Wednesday as after the cold front
passes, moist upslope flow and lowering snow levels this evening
will bring more accumulating snow with around a foot of additional
accumulations likely tonight into early Wednesday morning for
Stevens Pass. Lookout Pass will also be a favored area for
moderate snow accumulations of 5-8" overnight into Wednesday
morning.

Wind: Speaking of the cold front, as the surface low tracks into
southern BC this afternoon a tight pressure gradient overtakes the
region with models showing the strongest winds over the Upper
Columbia Basin, Spokane/Coeur d'Alene area, down to the Palouse
where an 850mb jet of 45-65 kts passes through. The HREF mean
gusts show the potential for 55-60 MPH gusts in these areas
although the potential for cloud cover and showers could limit
mixing potential per BUFKIT soundings. Thus have kept wind
advisories going for now will be closely monitoring observation
trends this morning for possible upgraded to warnings for some
areas with locations near the Blue Mountains of greatest concern.

Hydrology: Overnight rain and continued low level snow melt will
lead to continued rises on small streams. Minor flooding in low-
lying and poor drainage areas are expected over portions of
Eastern Washington into the ID Panhandle. The steepest rises are
expected on the palouse. Paradise Creek in Moscow continues to
rise and is forecast to crest near flood stage by late this
morning.

As the low pulls east of the area on Wednesday, drier and quieter
weather is expected. Although lingering moisture below 700mb along
with upslope flow into the Cascades and ID Panhandle will result
in additional light to locally moderate snow accumulations. Most
of this activity will come to an end late Wednesday afternoon into
Wednesday night as a short wave ridge moves over the area ahead of
the next weather system. JW

Thursday through Monday: Winds will gradually weaken Wednesday
afternoon into Thursday morning as the longwave trough moves
eastward and its associated pressure gradient weakens over the
Northwest. While slight chances of precipitation will persist on
and off through early next week, the period between Thursday
morning and Friday evening will be most favorable for a
widespread event.

A mix of rain and snow is likely for lowland locations where
daytime temperatures will hover right around freezing. Models are
showing temperatures increasing by a couple degrees regionwide
between Thursday and Friday, so locations that are just at or
below freezing on Thursday can expect precipitation to start out
as snow and transition to rain and/or a mix of rain and snow over
the course of the event.

For mountain regions, sub- freezing temperatures will result in
primarily snow. The best chance for snow accumulations in the
valley and basin areas will be Thursday night into Friday. Lower
elevations can expect a couple inches of snow (possibly more than
that if temperatures are colder than the NBM, a scenario which is
widely supported by global ensembles) with mountains seeing up to
a foot of accumulation. Pass travel may be impacted. Luckily the
QPF will be drawn out over 24-36 hours so the impacts will likely
not be severe especially since most/all if our current snowpack
will have melted by then.

Northwesterly flow bringing in cooler air on Sunday will drop
temperatures by a few degrees regionwide, bringing daytime highs
for many locations just below freezing through Monday. /Fewkes

&&

.AVIATION...
12z TAFS: The primary aviation concerns today will shift from rain
and lower CIGS to stronger winds. Pockets of freezing rain will
linger in the Cascade valleys this morning including KEAT. Moderate
to strong wind shear will be felt across airports in the Basin
into eastern Washington and the Idaho Panhandle. This wind shear
may inhibit ceilings from falling to below marginal VFR through
the afternoon. Except surface level winds to begin to increase
this morning, and peaking between 00Z and 04Z. The strongest
winds will be felt at KGEG, KSFF, KCOE, and KPUW with southwest
winds 15 to 25 knots and gusts 35 to 45 knots with localized gusts
up to 50 knots. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        46  33  37  27  32  31 /  90  60  20   0  20  50
Coeur d'Alene  46  34  37  29  33  31 / 100  80  70  10  20  50
Pullman        47  33  37  27  33  30 /  80  40  30  10  20  60
Lewiston       52  39  44  32  38  35 /  40  20  10  10  20  50
Colville       42  33  39  22  30  26 / 100  70  30   0  30  40
Sandpoint      43  35  36  29  31  30 / 100  90  80  20  20  60
Kellogg        46  35  35  31  33  31 / 100  90  80  30  20  60
Moses Lake     48  31  43  23  32  27 /  30  20   0  10  40  50
Wenatchee      40  33  41  25  27  27 /  30  30   0  10  60  60
Omak           42  33  41  23  27  27 /  80  40   0   0  40  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Wind Advisory from 3 PM this afternoon to 7 AM PST Wednesday for
     Coeur d'Alene Area-Idaho Palouse.

WA...Wind Advisory from 3 PM this afternoon to 7 AM PST Wednesday for
     Lower Garfield and Asotin Counties-Moses Lake Area-Spokane
     Area-Upper Columbia Basin-Washington Palouse-Waterville
     Plateau.

     Winter Weather Advisory until 6 AM PST early this morning for
     Wenatchee Area.

     Winter Weather Advisory until 11 AM PST this morning for Central
     Chelan County-Western Okanogan County.

     Winter Weather Advisory until 7 AM PST Wednesday for Western
     Chelan County.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 26, 6:05 PM PSTRiver Flood WarningOTXWhitman46 hr
Dec 26, 8:53 PM PSTWinter Weather AdvisoryOTXAdams, Chelan, Douglas, Grant, Okanogan41 hr
Dec 27, 12:47 AM PSTWinter Weather AdvisoryOTXChelan, Douglas5 hr

Nearby

High Wind Warnings in Washington, 2022High Wind Warnings in Idaho, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.